Alert archive / Oklahoma / Flash Flood Warnings in 2003

Flash Flood Warning 16, NWS Norman, OK

August 2, 2003Kay County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 2, 2003, 2:05 AM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 2:05 AM CDT (07:05 UTC)
Expired
Aug 2, 2003, 5:00 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kay County, OK

The radar

The Wichita radar (KICT), 93 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1241 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2746 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 020705
FFWOKC
OKC071-021000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
205 AM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 500 AM CDT

* AT 205 AM CDT...RADAR AND RAIN GAGE INFORMATION INDICATED THAT
  FLASH FLOODING WAS LIKELY ACROSS CENTRAL AND EASTERN KAY COUNTY.
  RAINFALL AMOUNTS GREATER THAN 3 INCHES IN THE PAST TWO HOURS
  WERE INDICATED OVER MUCH OF THIS AREA.  ADDITIONAL HEAVY RAIN
  IS LIKELY OVERNIGHT.

* LOCATIONS IN THE WARNING INCLUDE CHILOCCO...KAW CITY...KAW LAKE...
  KILDARE AND NEWKIRK

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3699 9724 3668 9699 3682 9675 3700 9680

$$

CMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 9:50 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 1, 9:50 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
950 PM CDT FRI AUG 1 2003

MAIN ADJUSTMENT THIS EVENING WILL BE TO POPS/WX OVERNIGHT. MOST OF
THE DIURNAL CONVECTION OVER THE CWA HAS DISSIPATED OR WILL LIKELY DO
SO SHORTLY. BUT WITH 850MB S-SW WINDS INCREASING THIS EVENING...
POTENTIAL EXISTS FOR NOCTURNAL REDEVELOPMENT INVOF LOW-LEVEL W-E
BAROCLINIC ZONE ACROSS N OK AND S KS AS LL CONVERGENCE AND WARM
ADVECTION INCREASE. EXPECT EITHER THE CENTRAL HI PLAINS MCS TO
SUSTAIN ITSELF AS IT MOVES SE INTO AFOREMENTIONED BAROCLINIC
ZONE...OR MORE LIKELY A NEW ONE TO DEVELOP FARTHER E OVER CENTRAL/E
KS LATER TONIGHT AS INDICATED BY 00Z ETA. VEERING OF 850 FLOW LATER
TONIGHT SHOULD FAVOR THE LATTER ROLLING SE...AFFECTING MAINLY AREAS
NE AND E OF OUR CWA. KEEPING HIGHER POPS OVERNIGHT ACROSS THE N. 24

240 PM CDT FRI AUG 1 2003

A FEW SHOWERS CONTINUE ACROSS NORTHWESTERN OKLAHOMA THIS AFTN. THESE
SHOWERS CONTINUE TO DISSIPATE IN COVERAGE. AN AREA OF SHOWERS AND
THUNDERSTORMS ARE ALSO OCCURRING ACROSS SOUTHEASTERN KS. THIS
ACTIVITY HAS DEVELOPED AN OUTFLOW BOUNDARY THAT CONTINUES TO MOVE
SOUTHWARD. A WEAK COLD FRONT EXTENDS ACROSS KANSAS INTO THE OKLAHOMA
PANHANDLE WITH A WEAK LOW PRESSURE IN SOUTHWEST KANSAS THIS AFTN.
ANOTHER WEAK OUTFLOW BOUNDARY EXTENDS ACROSS CENTRAL OK THIS AFTN. A
SHORTWAVE/SPEED MAX IS MOVING INTO THE CENTRAL PLAINS AND WILL
CONTINUE TO PUSH SOUTHEAST OVERNIGHT. TSRA IS EXPECTED TO CONTINUE
TO DEVELOP THIS AFTN/EVENING IN SOUTHERN KANSAS AHEAD OF THE COLD
FRONT/OUTFLOW BOUNDARY. THE BEST LIFT IS EXPECTED TO REMAIN NORTH
AND EAST OF THE FA. THE BEST CHANCES FOR THUNDERSTORMS IN FA IS
EXPECTED ACROSS NORTH CENTRAL OK THIS EVENING WHERE CAP IS WEAKEST
AND LIFT WILL BE THE BEST. HOWEVER...A FEW ISOLATED THUNDERSTORMS
COULD DEVELOP ALONG THE WEAK OUTFLOW BOUNDARY ACROSS CENTRAL OK THIS
AFTN INTO EARLY EVENING. A SWLY LLJ IS EXPECTED TO DEVELOP LATER
TONIGHT ASSISTING IN CONTINUED TSRA DEVELOPMENT BUT WILL
HELP KEEP BEST CHANCES OF TSRA TO EASTERN PORTIONS OF FA. A
FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS
NORTHERN OKLAHOMA. WILL CONTINUE TO MONITOR AND MAKE ANY NEEDED
CHANGES TO POPS BEFORE ISSUE PACKAGE.

THE WEAK COLD FRONT IS EXPECTED TO MOVE SOUTH SATURDAY STALLING
ACROSS SOUTHERN PORTIONS OF FA. THE CHANCES FOR TSRA WILL PERSIST
SATURDAY AS THE FRONT MOVES. THE CHANCE OF SHOWERS AND THUNDERSTORMS
WILL ALSO BE POSSIBLE SUNDAY ESPECIALLY DURING THE OVERNIGHT HOURS
AS THUNDERSTORMS DEVELOP TO THE NORTH AND MOVE INTO THE AREA.

THE OVERNIGHT THUNDERSTORM PATTERN IS EXPECTED TO CONTINUE THRU
EARLY NEXT WEEK. MEDIUM RANGE MODELS ARE BECOMING MORE IN AGREEMENT
WITH BUILDING THE UPR LVL RIDGE FURTHER EAST AND NORTH CAUSING DRY
HOT CONDITIONS TO BEGIN TO RETURN TO THE AREA BY THE MIDDLE OF NEXT
WEEK.

PRELIMINARY NUMBERS...
OKC   72   94   70   95  / 40   40   20   20
HBR   72   94   69   97  / 20   30   20   20
SPS   75   98   72   99  / 10   40   30   20
GAG   68   92   66   94  / 30   20   20   20
PNC   69   90   66   93  / 60   30   20   20
DUA   75   98   72   97  / 30   40   30   20

FORECAST ID = 25

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 1, 11:56 AM CDT, 14 hours 9 minutes before
OKZ004>048-050>052-TXZ083>090-021300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1156 AM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA.

LOCATION...
ALONG AND NORTH OF A LINE FROM CHEYENNE...TO OKLAHOMA CITY...TO
HOLDENVILLE.

TIMING...
BETWEEN 5 PM AND MIDNIGHT ALONG THE KANSAS OKLAHOMA BORDER. BETWEEN
9 PM...AND 4 AM NEAR INTERSTATE 40.

IMPACTS...
WIND GUSTS TO 65 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT
ACROSS THE NORTHERN ONE THIRD OF OKLAHOMA...WITH A LOWER RISK OF
HAIL TO THE SIZE OF GOLF BALLS...PRIMARILY OVER NORTH CENTRAL
OKLAHOMA. A DIMINISHING RISK OF SEVERE WIND GUSTS AND LARGE HAIL
WILL EXTEND TOWARD INTERSTATE 40 DURING THE EVENING AND OVERNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON THROUGH TONIGHT.

DISCUSSION...
A WEAK COLD FRONT OVER CENTRAL KANSAS THIS MORNING IS FORECAST TO
MOVE INTO EXTREME NORTHWEST OKLAHOMA LATE THIS AFTERNOON OR THIS
EVENING. SUFFICIENT HEATING AND DESTABILIZATION...ALONG WITH LIFT
AND ADEQUATE VERTICAL WIND SHEAR...WILL ALLOW SCATTERED
THUNDERSTORMS TO DEVELOP ALONG THE FRONT AND BECOME SEVERE. MOTION
WILL BE SOUTH OR SOUTHEAST AT 25 MPH. LARGE DIFFERENCES BETWEEN THE
TEMPERATURE AND DEWPOINT WILL SUPPORT THE LIKELIHOOD OF DAMAGING
DOWNBURST WINDS TO ACCOMPANY THESE STORMS DURING THE LATE AFTERNOON
AND EARLY EVENING.. A LOWER RISK OF HAIL TO THE SIZE OF GOLF BALLS
WILL ALSO BE POSSIBLE...PRIMARILY ACROSS NORTH CENTRAL OKLAHOMA
DURING THIS TIME. AS THE EVENING AND OVERNIGHT HOURS PROGRESS...THE
POTENTIAL FOR DAMAGING WIND GUSTS AND LARGE HAIL WILL GRADUALLY
DIMINISH...AS STORMS APPROACH INTERSTATE 40.

ANOTHER POSSIBLE AREA FOR CONVECTIVE INITIATION WILL BE ALONG A
DEVELOPING CONVECTIVE OUTFLOW BOUNDARY...NEAR THE KANSAS OKLAHOMA
BORDER. IF A SUFFICIENT NUMBER OF THUNDERSTORMS CONTINUE TO DEVELOP
OVER KANSAS DURING THE AFTERNOON...THIS BOUNDARY MAY REMAIN STRONG
ENOUGH DURING THE PEAK HEATING OF THE DAY...TO INITIATE
THUNDERSTORMS EARLIER THAN EXPECTED SOUTH OF THE COLD FRONT...
PERHAPS BETWEEN 2 AND 4 PM.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
OKLAHOMA...AND PORTIONS OF WESTERN NORTH TEXAS SATURDAY AND SATURDAY
NIGHT. THE ABOVE MENTIONED COLD FRONT WILL CONTINUE TO MOVE
SOUTHWARD DURING THE DAY SATURDAY...AND WILL INITIATE ADDITIONAL
THUNDERSTORMS...SOME POSSIBLY BECOMING SEVERE. AS THE FRONT REMAINS
IN OR CLOSE TO THE AREA INTO EARLY AND MIDDLE PARTS OF NEXT WEEK...
THUNDERSTORM CHANCES WILL CONTINUE...HOWEVER DIMINISHING WIND SPEEDS
IN THE MID AND UPPER LEVELS WILL SUPPORT A LOWER PROBABILITY OF
ORGANIZED SEVERE WEATHER.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

JAMES

In the hours before

Local storm report, Aug 2, 1:53 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
0153 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 AM    6 NW KAW CITY             OK   58 MPH TSTORM WIND
08/02/03   KAY

KB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:00 PM CDTSevere Thunderstorm WarningOUNGrady45 min
Aug 2, 12:22 AM CDTSevere Thunderstorm WarningOUNKay38 min
Aug 2, 12:57 AM CDTSevere Thunderstorm WarningOUNKay48 min
Aug 2, 1:49 AM CDTSevere Thunderstorm WarningOUNKay41 min

Nearby

Flash Flood Warnings in Oklahoma, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.